|Printable Version of Topic
Click here to view this topic in its original format
|Dextroverse Community > DXM-related News > Area teens abusing cough medicine|
|Posted by: drdªv€ Oct 23 2007, 05:26 AM|
| October 23, 2007
Area teens abusing cough medicine
Some Kanawha County teenagers are abusing over-the-counter cough suppressants that can cause hallucinations, say school officials, parents and police.
Several George Washington High School students were caught taking high doses of cold medicines that contain dextromethorphan during George Washington’s homecoming week earlier this month.
Last weekend, a George Washington student overdosed on the medication and was sent to the hospital, according to a parent at the school.
“I had never heard of it, but it’s a new kind of high, and it’s available to kids,” said a South Hills mother and registered nurse.
The drug appeals to teenagers because they can purchase it over-the-counter at supermarkets and retail stores — though some stores require customers to show proof that they’re 18 or older.
“It’s apparently circulating among the teenage population that it’s a way to get high,” said Brenda Isaac, lead nurse with Kanawha County Schools. “Medications, when not used appropriately, can be deadly.”
People have been abusing dextromethorphan — also known as DM and DXM — and other cold medicines since the 1970s, said Lt. Chuck Carpenter with the Charleston Metro Drug Unit.
Numerous Web sites provide “how to” information about abusing dextromethorphan.
“Kids discover stuff, talk to their friends, go on the Internet, and the next thing you know they’re chugging cough syrup or taking tablets,” said Carpenter, who urges parents to keep a close eye on over-the-counter drugs at home. “Anybody, anywhere, anytime can buy this.”
Recreational users call the medication “Triple Cs,” “robo,” “skittles” and “poor man’s PCP.” Some of the terms come from the most commonly abused products, Robitussin and Coricidin. Teens usually take the medicine in gel caps or tablets.
“They either can’t get their hands on illegal drugs or they’re afraid of illegal drugs,” said Isaac. “No pill is safe. You need to be thinking about what you’re taking.”
Some teenagers take 10 to 20 times the recommended dose of dextromethorphan, which can cause extreme euphoria, closed-eye hallucinations and out-of-body experiences, according to the federal Drug Enforcement Administration.
Taking extremely large amounts of the cough suppressant also can lead to irregular heart beats, convulsions, seizures and brain damage.
The DEA is now reviewing dextromethorphan for possible control under the Controlled Substance Act.
“It’s readily available, and it’s a very dangerous thing to be doing,” said Delegate Don Perdue, a pharmacist and chairman of the state House Health and Human Resources Committee.
Perdue, D-Wayne, said he’s heard reports about dextromethorphan abuse in schools in Boyd County, Ky.
“For whatever reasons, kids understand it can sedate you,” said Perdue. “But if you take it a high enough dose, it can be harmful, and you could damage some internal organs.”
Recreational drug users also have started to mix powdered cold medicines with heroin to create a street drug called “cheese.”
“Kids are figuring out if they mix the over-the-counter drugs with illegal substances, they can prolong the response or reduce the cost,” he said.
|Posted by: drkkain Oct 23 2007, 03:17 PM|
|No, God please dont let my dxm become illegal!|
|Posted by: Criptin Nov 22 2007, 03:14 PM|
Its not new, your just behind the times. Oldie.